Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 30, 2021, 5:32 PM EDT for Berkeley County, Morgan County, West Virginia; Frederick County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2021, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 30, 2021, 5:55 PM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frederick County, VA, Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:40 PM EDT | TSTM WND DMG | Shanghai, WV | MULTIPLE REPORTS OF TREES AND WIRES DOWN IN THE BACK CREEK VALLEY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:51 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS51 KLWX 302132
SVRLWX
VAC069-WVC003-065-302215-
/O.NEW.KLWX.SV.W.0165.210630T2132Z-210630T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
532 PM EDT Wed Jun 30 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
North central Frederick County in northwestern Virginia...
South central Morgan County in the Panhandle of West Virginia...
West central Berkeley County in the Panhandle of West Virginia...
* Until 615 PM EDT.
* At 532 PM EDT, a severe thunderstorm was located near Greenwood,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Greenwood, Glengary, Shanghai, Gerrardstown, Jones Springs, Valley
High and Unger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 7825 3941 7831 3952 7809 3938 7803
TIME...MOT...LOC 2132Z 242DEG 14KT 3938 7826
HAIL...1.00IN
WIND...60MPH
$$
MSS1 follow-up statement
476
WWUS51 KLWX 302155
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
555 PM EDT Wed Jun 30 2021
VAC069-WVC003-065-302205-
/O.CAN.KLWX.SV.W.0165.000000T0000Z-210630T2215Z/
Frederick VA-Morgan WV-Berkeley WV-
555 PM EDT Wed Jun 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FREDERICK COUNTY
IN NORTHWESTERN VIRGINIA...SOUTH CENTRAL MORGAN AND WEST CENTRAL
BERKELEY COUNTIES IN THE PANHANDLE OF WEST VIRGINIA IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Virginia...and the Panhandle of West Virginia.
LAT...LON 3933 7825 3941 7831 3952 7809 3938 7803
TIME...MOT...LOC 2153Z 242DEG 14KT 3942 7816
$$
MSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:26 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 30, 3:26 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Wed Jun 30 2021
.SYNOPSIS...
A cold front will slowly approach from the Midwest tonight and
Thursday, eventually pushing southeast on Friday. The front may
stall just southeast of the area over the weekend while high
pressure builds over the Ohio Valley.
&&
.NEAR TERM /THROUGH TONIGHT/...
Some weaker thunderstorms are starting to develop over the
higher terrain at this time. Expect to see a lot of that this
afternoon thanks to 2500-3500 J/kg of SBCAPE and steep low-level
lapse rates on the order of 8-9 C/km. However, with mid-level
lapse rates very low at this time (<6 C/km), storms are really
struggling to get tall for now. Do think an isolated storm or
two is able to strengthen and bring down some gusty winds
though, especially with DCAPE currently around 1000-1300 J/kg
range. If something does get tall, I expect it to come down
rather quickly. Again, with DCAPE that high, damaging wind gusts
will be a concern. These storms may gradually drift east into
the metros later this afternoon/evening, likely forming off of
the cold pools of the current convective activity. Don't think
we get anything organized due to the lack of any shear, but
again couldn't rule out some isolated downbursts in stronger
storms.
As for the heat, still pretty much on track with that, as
temperatures for much of the region are in the low to mid 90s
currently, with dew points well into the upper 60s to low 70s.
Heat Advisory remains in effect for areas along the Chesapeake
Bay, and we should stay just below criteria outside of those
zones, albeit still very hot.
Some of the showers and storms originating to our north and
west could drift toward the area this evening as well, and then
again late tonight (targeting the Allegheny Front), but these
storms should be in a weakened state. Otherwise, patchy fog
could occur, especially anywhere that sees rain then subsequent
clearing. Lows remain muggy in the upper 60s and 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough will finally be pushing through the region
Thursday through Friday. A slow-moving cold front will push
through the region during the day Thursday. Clouds, showers,
and perhaps a few storms may be ongoing during the morning hours
in a zone of lift that will be drifting southeastward from the
Appalachians. Should this linger too long into the morning,
could affect the amount of destabilization that can occur ahead
of the cold front Thursday. Though, there will be plenty of
shear around as the upper trough starts to move overhead. There
will be a threat for severe weather Thursday afternoon, with the
primary threat being damaging winds. However, with a low to
mid- level maximum in the wind field, could see there being an
isolated tornado threat as well, which is highlighted in the
latest SPC Day 2 outlook.
Another, and potentially the most hazardous, aspect will be
locally heavy rain and flooding Thursday afternoon and
especially Thursday night. High precipitable water, relatively
deep warm cloud layers, and flow nearly parallel to the forcing
could result in some training heavy rainers. With increasing
dynamic lift and potential low pressure waves on the slow moving
boundary, additional showers and storms with heavy rain could
affect some of the same areas into Thursday night. With the
multiple rounds of potential convection and all of the other
parameters mentioned, have issued a Flash Flood Watch from 2 PM
Thursday until 8 AM Friday.
The speed of the surface front will be important to Friday's
forecast, as it does appear models are becoming increasingly
progressive. At a minimum, the severe thunderstorm threat looks to
diminish, although with the upper low still approaching and the
boundary nearby, it will likely remain unsettled. The threat for
heavy rain will likely shift to southern Maryland, if not entirely
away from our area. Overall, there should be a drying trend during
the afternoon, but especially overnight. However, a few showers may
linger with the upper low nearby. Temperatures will be much cooler,
generally in the 70s for highs and mid 50s-mid 60s for lows.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough looks to continue to linger overhead through
Saturday, perhaps as a closed upper-level low, bringing the chance
for more showers and perhaps a couple of thunderstorms. As the
trough moves offshore on Sunday, the risk for a couple isolated
showers continues as a disturbance moves southeast in the upper-
level northwest flow. Do not currently expect a washout on Sunday,
but have maintained slight chance POPs for now.
Temps Saturday will be on the cooler side of climatological normal,
with highs in the 70s for most locations outside of the higher
terrain where temps will be stuck in the 60s. Temps should moderate
a few degrees Sunday as the upper-level low moves offshore.
Monday looks primarily rain-free as a region of surface high
pressure builds in from the Midwest. Temps continue to moderate
Monday and into Tuesday as the flow turns more west, then southwest
ahead of a weak frontal boundary moving in from the northwest
providing the forcing for showers and thunderstorms.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered storms are forming along a lee pressure trough now,
and may progress across the metro areas later this afternoon/evening.
Have timed a VCTS into the TAFs to cover this threat (except
CHO, where there is a lower chance), although the storm coverage
and timing is still a little uncertain. Any direct storm impact
could contain very gusty winds.
Patchy fog is possible later tonight, especially in any areas
that see rain and then clearing. Guidance is still generally
pointing to MRB and CHO.
An active period is expected Thursday into Thursday night, with
showers and storms quickly increasing in coverage during the midday
hours. Strong to severe storms and heavy rain will be possible.
Additional rounds of showers and storms may continue into the night.
As a cold front pushes through, MVFR to IFR ceilings and possibly
visibility will become more likely through the night. The front will
slowly push to the southeast Friday and Friday night with decreasing
shower chances; however some periods of sub-VFR conditions may
continue.
Primarily VFR conditions this weekend aside from any showers. Winds
will be out of the west or northwest through Sunday with southerly
winds returning by Monday.
&&
.MARINE...
Winds are expected to increase again in our southern Bay zones
by late this afternoon into the evening. Therefore an SCA
remains in effect through this evening. Scattered storms with
gusty winds may reach the waters this evening as well, but still
some uncertainty there for now.
Southwest flow continues into Thursday ahead of a cold front.
Marginal SCA conditions are possible during the afternoon and
overnight, especially near southern Maryland, but confidence is low.
The bigger hazard will be fairly widespread showers and
thunderstorms, some of which could be strong to severe. The front
will be to the southeast by Friday morning, and relatively light
west to northwest flow will prevail.
As the upper trough shifts away from our region, our marine areas
may require Small Craft Advisories on Saturday. SubSCA conditions
likely at this time on Sunday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Thursday afternoon through Friday
morning for DCZ001.
MD...Flash Flood Watch from Thursday afternoon through Friday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
Heat Advisory until 8 PM EDT this evening for MDZ006-008-011-
014-018-507-508.
VA...Flash Flood Watch from Thursday afternoon through Friday
morning for VAZ037>040-050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch from Thursday afternoon through Friday
morning for ANZ535.
Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
543.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/ADS
LONG TERM...CPB
AVIATION...CJL/CPB/ADS
MARINE...CJL/CPB/ADSHazardous weather outlook, Jun 30, 4:57 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 457 PM EDT Wed Jun 30 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-011000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 457 PM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Heat Advisory is in effect from noon to 8 PM for Baltimore, Cecil, Anne Arundel, Calvert, and Harford Counties. An isolated severe thunderstorm with damaging wind gusts is possible late this afternoon and evening, mainly across the greater Washington and Baltimore Metropolitan Areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch has been issued starting at 2 PM Thursday afternoon and continuing through 8 AM Friday for the entire area. Thunderstorms are expected across much of the area Thursday into Thursday night. Isolated severe thunderstorms with damaging winds are possible, and a brief tornado can't be ruled out. The heavy rain and flooding threat may linger into Friday for southern Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and also on Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-011000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 457 PM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10 PM for northern Maryland, portions of northern Virginia and eastern West Virginia. Damaging winds are the primary threat. Elsewhere, an isolated severe thunderstorm with damaging wind gusts is possible this afternoon and evening across much of the outlook area with the exception of central Virginia. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch has been issued starting at 2 PM Thursday afternoon and continuing through 8 AM Friday for most areas east of the Blue Ridge. Thunderstorms are expected across portions of the area Thursday into Thursday night. Isolated severe thunderstorms with damaging winds are possible, and a brief tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Spotter activation may be needed Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-011000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 457 PM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10 PM for Allegany and Mineral County. Damaging winds are the primary threat. Elsewhere, an isolated severe thunderstorm with damaging wind gusts is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across portions of the area Thursday into Thursday night. An isolated severe thunderstorm with damaging winds is possible. Heavy rain may also lead to scattered instances of flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Spotters may be activated on Thursday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral | 27 min |
| Jun 30, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral | 16 min |
| Jun 30, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral, Morgan | 36 min |
| Jun 30, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 21 min |
| Jun 30, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Morgan | 34 min |
| Jun 30, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 24 min |
| Jun 30, 4:07 AM EDT | Small Craft Advisory | LWX | 22 hr | |
| Jun 30, 2:23 PM EDT | Flash Flood Watch | LWX | Arlington, Culpeper, Fairfax, Fauquier, Greene, King George and 11 more | 42 hr |
| Jun 30, 7:16 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 30, 7:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 30, 7:40 PM EDT | Special Marine Warning | LWX | 95 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.